Pennsylvania, 2013

Flooding in Pennsylvania, July 1, 2013

July 1, 2013 · NWS PBZ · 3 events in 1 county or zone

An upper level disturbance aloft produced an area of showers and thunderstorms with heavy rainfall across western Pennsylvania. Flooding of roadways and areas of poor drainage were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper level disturbance aloft produced an area of showers and thunderstorms with heavy rainfall across western Pennsylvania. Flooding of roadways and areas of poor drainage were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 1, 8:27 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 1, 8:27 AM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
927 AM EDT MON JUL 1 2013

.SYNOPSIS...
A SERIES OF WEATHER DISTURBANCES WILL KEEP PERIODIC SHOWERS AND
THUNDERSTORMS IN THE AREA THROUGH THE WEEK. TEMPERATURES WILL BE
AROUND SEASONAL VALUES ALL WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BATCH OF RAIN MOVING THROUGH THE AREA NOW PRODUCING THREE
QUARTERS OF AN INCH WITH LOCALLY HIGHER AMOUNTS ABOVE AN INCH. A
BRIEF BREAK IN THE ACTIVITY THIS MORNING AS DRY SLOT MOVES
OVERHEAD. HOWEVER WITH DESTRUCTIVE SUNSHINE LOOK FOR SHOWERS AND
STORMS TO QUICKLY IGNITE IN A UNCAPPED ATMOSPHERE. CAN NOT RULE
OUT AN ISOLATED SEVERE THREAT /HAIL OR WIND/. MAIN CONCERN IS
EXCESSIVE RAINFALL WHEN AMOUNTS EXCEED 1.25 TO 1.5 INCHES FLOODING
IS HIGHLY POSSIBLE. THESE AMOUNTS CAN BE OBSERVED IN LESS THAN AN
HOUR AS THE CASE YDY GIVEN AMPLE MOISTURE IN PLACE PER WARM CLOUD
DEPTHS.

UPDATED FORECAST TO REFLECT A PERIOD OF SCHC/CHC POPS LATE THIS
MORNING INTO MIDDAY BEFORE THEY RAMP BACK UP AGAIN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
CNVCTN SHOULD BEGIN TO DIMINISH AFT SUNSET THIS EVE. THE SFC BNDRY
IS PROGD TO SHIFT NW TNGT THRU TUE. THIS SHOULD SHIFT MAIN FOCUS
FOR CNVCTN TO OUR W...HOWEVER WK SHRTWVS AND ATTAINABLE CNVCTV
TEMPS SHOULD ALLOW FOR SCT CNVCTN AGAIN TUE. AN UPR LOW SLOWLY
RETROGRADING WWD THRU THE MIDWEST WL CONT TO ALLOW SHRTWVS AND
MOISTURE PLUMES TO MOVE NWD FM THE GULF ACRS OUR RGN. THIS
SCENARIO IS EXPD LT TUE NGT INTO WED...AND AGAIN LT WED NGT. TEMPS
SHOULD BE ARND SEASONAL AVGS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
SHRTWVS ARE EXPD TO CONT TO STREAM NEWD ACRS THE RGN ARND AN UPR
TROF ACRS THE MIDWEST. THIS WL KEEP DAILY CHCS FOR CNVCTN
LINGERING INTO THE WKEND. BY LATE IN THE PD...AN UPR HIGH OVR THE
WRN ATLANTIC IS EXPD TO RETROGRADE WWD ACRS VA AND THE
CAROLINAS...AND THIS MAY HELP LMT CNVCTV POTENTIAL IF RIDGING IS
ABLE TO BLD FAR ENOUGH NWD INTO OUR RGN. TEMPS ARE EXPD TO BE NR
SEASONAL AVGS THRU THE PD.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
LOW CONFIDENCE FORECAST TRYING TO TIME SHOWERS/STORMS AND POSSIBLE
RESTRICTIONS WITH LOW CLOUDS. MAIN UPPER LEVEL LOW HAS RETROGRADED
INTO SOUTHERN IL/IN. WITH AREA SITTING ON THE EASTERN SIDE OF LOW...
DEEP MOISTURE IS BEING PULLED NORTHWARD FROM THE SOUTHEASTERN AND
MID-ATLANTIC REGIONS. SHOWER ACTIVITY WILL BE WIDESPREAD...MEANING
IT SHOULD EVENTUALLY ENCOUNTER EVERY PORT. WILL INDICATE
RESTRICTIONS WITH THE SHOWERS THROUGH MUCH OF THE MORNING.

ATMOSPHERE DESTABILIZES AGAIN AS WE HEAD TOWARD THE AFTERNOON DUE TO
THE QUASI-STATIONARY SURFACE BOUNDARY SHIFTING WESTWARD TOWARD THE
UPPER LOW. EXPECT MORE STORMS TO DEVELOP ALONG THE BOUNDARY...BUT
CONFIDENCE IS LOW ON WHETHER ANY WILL ACTUALLY HIT A PORT.

OUTLOOK.../MONDAY NIGHT THROUGH FRIDAY/...
OCCASIONAL RESTRICTIONS IN DAYTIME SHOWERS AND THUNDERSTORMS AND
OVERNIGHT FOG IS EXPECTED THROUGH THE PERIOD AS SEVERAL UPPER
LEVEL DISTURBANCES CROSS THE REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

NEAR TERM...98
Hazardous weather outlook, Jul 1, 2:45 AM EST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 AM EDT MON JUL 1 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-020745-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
345 AM EDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY INTO THIS
EVENING...RESULTING IN LOCALIZED FLOODING. IN ADDITION...ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Jefferson

When
July 1, 10:34 AM EST to 3:30 PM EST
Where
Jefferson County, 0.85 mi WSW of Rathmel to 0.88 mi E of Rathmel
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
41.096, -78.865

Local law enforcement reported SR 322 closed between Brookville and Reynoldsville due to flooding.

Flood, Jefferson

When
July 1, 10:36 AM EST to 3:30 PM EST
Where
Jefferson County, 0.43 mi WSW of Baxter to 0.52 mi WSW of Summerville
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
41.128, -79.158

Local law enforcement reported SR 28 closed between Summerville and Baxter due to flooding.

Flood, Jefferson

When
July 1, 10:45 AM EST to 3:00 PM EST
Where
Jefferson County, 1.16 mi SE of Grange to 1.7 mi ESE of Grange
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.959, -79.063

Emergency management reported SR 536 and Hamilton Markton Road closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459856, 459858, 459859.